Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 158, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2001, 12:55 AM CDT for Marion County, Warren County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 17, 2001, 12:55 AM CDT (05:55 UTC)
- Expired
- May 17, 2001, 1:35 AM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Marion County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 2472 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 170555 SVRDSM IAC125-181-170635- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1255 AM CDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN SOUTH CENTRAL IOWA SOUTHEASTERN WARREN COUNTY IN SOUTH CENTRAL IOWA * UNTIL 135 AM CDT * AT 1252 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF KNOXVILLE...OR ABOUT 25 MILES SOUTHEAST OF DES MOINES...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR KNOXVILLE AROUND 110 AM HAIL UP TO THE SIZE OF QUARTERS AND STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4133 9342 4116 9343 4116 9288 4150 9288 SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 9:18 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 16, 9:18 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 918 PM CDT WED MAY 16 2001 MAIN FCST CHALLENGE THIS EVENING WILL BE NOT IF BUT HOW MUCH CONVECTION DEVELOPS IN THE SOUTHERN QUARTER OF THE CWA...HOW FAR NORTH IT GETS...AND LACK OF CONVECTION IN NORTH. EVENING RAOB ANALYSIS AT 850 HPA INDICATING QUASI-STATIONARY BOUNDARY AROUND IA/MO BORDER. OVER NRN OHIO/ILLINOIS RIVER VALLEY...ERN EXTENT OF FRONT CONTINUES TO SLOWLY PUSH EAST AS COLD FRONT. 12 TO 14 DEG C DEWPOINTS FM ARKLATEX REGION...THRU CEN MO INTO OHIO VALLEY. A BIT OF LLJ DEVELOPING IN OK REGION AT 00Z...AND WOULD EXPECT THIS TO STRENGTHEN JUST A BIT. FARTHER NORTH...SMALL SCALE RIDGE OVER MN CONT TO PULL EAST. FALLS OVR PLNS THIS EVENING COMBINED WITH STRENGTH OF HIGH CAUSED SOME GUSTY NORTH WNDS OVR NRN CWA EARLIER TONIGHT...THESE HAVE NOW DIMINISHED. FINALLY STRONG UPR JET OVR NRN PLNS/ROCKIES CONTINUES TO PUNCH INTO DAKOTAS. ASSOC 80H AND SFC FRONT NOW WELL INTO DAKOTAS. ALTHOUGH LITTLE MOISTURE AVAILABLE FOR CONVECTION OVER NRN CWA AND POINTS N AND WEST FOR THIS SYSTEM TO WORK WITH (THUS HAVE LOWERED POPS IN NORTH FOR TONIGHT)...STILL MAY BE ENUF INFLUENCE FOR FLO TO BACK AND INCREASE SOUTH OF QS FRONT. IF THIS IS INDEED THE CASE...AS MSAS AND CONCEPTIAL MODELS INDICATE...WOULD EXPECT SOME POTENTIAL FOR HEAVY RAIN IN SRN CWA. HPC HAS NOW ISSUED ISOLD EXCESS RAINFALL ALONG IA/MO BORDER. WOULD EXPECT SOME TRAINING...BUT MAINLY SLOW MOVEMENT. IF LLJ DOES INDEED PICK UP...MOST INCR IN ACTIVITY WILL BE AFT MIDNIGHT. THUS HAVE HIT CONVECTION AND HEAVY RAIN POTENTIAL HARDER IN SRN ZONES. A GROUP ALONG I-80 SHOULD SUFFICE FOR A BUFFER GIVEN SHARP MOISTURE GRADIENT. BROUGHT OVRNIGHT LOWS UP A TAD FOR STILL WARM TEMPS AT 02Z AND CLOUDS. ZFP OUT BY 930 PM. .DSM...NONE SEARCY
In the hours before
Special weather statement, May 16, 9:40 PM CDT, 3 hours 15 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT WED MAY 16 2001
A NEARLY STATIONARY FRONT WILL REMAIN ALONG THE IOWA...MISSOURI
BORDER OVERNIGHT WHILE ABUNDANT MOISTURE IS LIFTED UP AND OVER THE
FRONT BY AN INCREASINGLY STRONG SOUTHERLY LOW LEVEL JET. AT THIS
TIME...THE LOW LEVEL JET IS NOT EXPECTED TO INCREASE BEYOND A
MODERATE AMOUNT...THUS WIDESPREAD SEVERE THUNDERSTORM ACTIVITY IS
NOT ANTICIPATED OVER SOUTHERN IOWA. HOWEVER...THERE IS ENOUGH
INSTABILITY FOR THUNDERSTORMS TO DEVELOP...AS HAS ALREADY HAPPENED.
LOOK FOR THUNDERSTORMS TO CONTINUE TO DEVELOP OVER SOUTHWEST IOWA
AND NORTHWEST MISSOURI...AND SPREAD TO THE EAST AFTER MIDNIGHT.
THERE IS THE POTENTIAL FOR THUNDERSTORMS TO BE BOTH SLOW MOVING AND
TRAIN OVER LOCATIONS WHICH MAY HAVE ALREADY SEEN
THUNDERSTORMS...THUS THERE FLASH FLOODING POTENTIAL IS HIGHER THAN
NORMAL OVER SOUTHERN PARTS OF THE STATE.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ081>086-092>097-171100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...LAMONI
AND OTTUMWA
934 PM CDT WED MAY 16 2001
* EVENT TIMING... THROUGH 6 AM.
* THREAT CATEGORIES...
TORNADO.......... LOW.
DAMAGING WINDS... LOW.
LARGE HAIL....... MODERATE.
FLASH FLOODING... MODERATE.
* SPOTTER ACTIVATION OUTLOOK... MODERATE FOR HAIL...RAINFALL...OR
FLOODING REPORTS.
IAZ057>062-070>075-171100-
ADAIR-AUDUBON-CASS-DALLAS-GUTHRIE-JASPER-MADISON-MAHASKA-MARION-POLK-
POWESHIEK-WARREN-
INCLUDING THE CITIES OF...ATLANTIC...DES MOINES...GRINNELL...
INDIANOLA...KNOXVILLE...NEWTON...OSKALOOSA...PELLA AND PERRY
934 PM CDT WED MAY 16 2001
* EVENT TIMING... MAINLY AFTER MIDNIGHT THROUGH 6 AM.
* THREAT CATEGORIES...
TORNADO.......... NONE.
DAMAGING WINDS... NONE.
LARGE HAIL....... LOW.
FLASH FLOODING... LOW.
* SPOTTER ACTIVATION OUTLOOK... LOW.
IAZ004>007-015>017-023>028-033>039-044>050-171100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL...
DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MARSHALLTOWN...
MASON CITY...WATERLOO...WAVERLY AND WEBSTER CITY
934 PM CDT WED MAY 16 2001
* EVENT TIMING... AFTER 3 AM.
* THREAT CATEGORIES...
TORNADO.......... NONE.
DAMAGING WINDS... NONE.
LARGE HAIL....... NONE.
FLASH FLOODING... NONE.
* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED.
SEARCY
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:39 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.